Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 273, NWS Norman, OK

May 12, 20165 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2016, 12:56 AM CDT for 5 counties in Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2016, 12:56 AM CDT (05:56 UTC)
Expired
May 12, 2016, 1:45 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hughes County, OK, McClain County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 56 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:44 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 11, 11:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1144 PM CDT WED MAY 11 2016

.DISCUSSION...
The 06Z aviation discussion follows....

&&

.AVIATION...
At 0430Z a weak cold front extended from KSNL to KDUC to KSPS.
This front will continue to move slowly toward the southeast
overnight. Showers/thunderstorms will continue to form near, and
north of, this front overnight. It appears that KOKC, KOUN, KLAW,
and KSPS will generally be on the northwest edge of the main area
of storms (some of which will be severe, with hail as a
significant concern). Additional scattered thunderstorms are
expected to move east/southeast across southern Oklahoma, possibly
affecting KHBR and KLAW before merging with the other area of
storms. All the storms should be clear of our TAF sites by 12Z
Thursday. High pressure will settle over Oklahoma Thursday
evening, resulting in light & variable winds in the evening,
followed by a general slow shift around to southerly breezes late
Thursday into early Friday.

CmS
&&

.PREV DISCUSSION... /issued 922 PM CDT WED MAY 11 2016/

DISCUSSION...
pops were increased a bit northward across central oklahoma where
thunderstorms are expected tonight along and north of a surface
cold front. these may produce large hail as they drift slowly
south and east through the early morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  76  53  81 /  60  20   0   0
Hobart OK         58  77  53  83 /  60  40   0  10
Wichita Falls TX  60  77  56  83 /  80  50  10   0
Gage OK           53  77  52  83 /  30  10   0  10
Ponca City OK     55  77  53  81 /  20  10   0  10
Durant OK         65  76  57  81 /  80  50  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

09/23/23
Hazardous weather outlook, May 11, 8:39 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED MAY 11 2016

OKZ004>048-050>052-TXZ083>090-130145-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
839 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING
FROM CROWELL AND VERNON TEXAS...TO OKLAHOMA CITY AND CHANDLER IN
OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA AND
EXTENDS FROM ELK CITY...TO EL RENO...AND STILLWATER IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORM DEVELOPMENT WILL BE AFTER 9 PM
AND CONTINUE THROUGH 3 AM.

IMPACTS...
DAMAGING HAIL UP TO TENNIS BALL SIZE IN DIAMETER WILL BE POSSIBLE
ALONG WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THE TORNADO
POTENTIAL IS VERY LOW.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP WITH
APPROACH OF AN UPPER LEVEL WAVE THIS EVENING. THESE THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THE VICINITY OF A COLD FRONT THAT IS
LOCATED NEAR THE INTERSTATE-44 CORRIDOR.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY
NIGHT AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL
DISTURBANCE APPROACHES AND MOVES INTO THE REGION. A THIRD ROUND
OF THUNDERSTORMS MAY DEVELOP EARLY NEXT WEEK... MONDAY INTO
TUESDAY... AS A STRONGER SYSTEM APPROACHES THE REGION. ORGANIZED
STORMS MAY FORM ON A FRONTAL BOUNDARY LEADING TO A CHANCE OF
STRONG TO SEVERE STORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/11/MAHALE

In the hours before

Special weather statement, May 11, 10:58 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT WED MAY 11 2016

OKZ028-029-120430-
MCCLAIN OK-CLEVELAND OK-
1058 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN AND
SOUTHEASTERN CLEVELAND COUNTIES UNTIL 1130 PM CDT...

AT 1055 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRINER...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3485 9751 3486 9754 3499 9766 3520 9735
      3508 9714 3506 9714
TIME...MOT...LOC 0355Z 231DEG 33KT 3497 9753

WR
Special weather statement, May 11, 10:58 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1058 PM CDT WED MAY 11 2016

OKZ026-030-031-120430-
POTTAWATOMIE OK-LINCOLN OK-SEMINOLE OK-
1058 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN LINCOLN AND NORTHWESTERN SEMINOLE COUNTIES UNTIL 1130 PM
CDT...

AT 1057 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
PRAGUE...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3535 9677 3549 9691 3576 9662 3543 9662
TIME...MOT...LOC 0357Z 230DEG 33KT 3547 9678

WR
Special weather statement, May 11, 11:36 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT WED MAY 11 2016

OKZ029-030-120500-
POTTAWATOMIE OK-CLEVELAND OK-
1136 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE AND
NORTHEASTERN CLEVELAND COUNTIES UNTIL MIDNIGHT CDT...

AT 1133 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINK...MOVING
EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3518 9714 3535 9720 3544 9692 3517 9688
TIME...MOT...LOC 0433Z 259DEG 7KT 3528 9710

WR
Special weather statement, May 11, 11:58 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT WED MAY 11 2016

OKZ021-033-034-120530-
HARMON OK-GREER OK-BECKHAM OK-
1158 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARMON...
NORTHWESTERN GREER AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 1230 AM
CDT...

AT 1156 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
TEXOLA...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3519 10000 3521 9956 3494 9957 3495 10000
TIME...MOT...LOC 0456Z 272DEG 28KT 3510 9997

WR
Special weather statement, May 12, 12:19 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT THU MAY 12 2016

OKZ008-013-120545-
NOBLE OK-KAY OK-
1219 AM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE AND SOUTH
CENTRAL KAY COUNTIES UNTIL 1245 AM CDT...

AT 1218 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARLAND...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3660 9692 3658 9689 3656 9689 3651 9703
      3643 9703 3640 9716 3657 9731 3665 9706
      3659 9706 3658 9700 3662 9693 3668 9694
      3669 9698 3671 9692
TIME...MOT...LOC 0518Z 247DEG 20KT 3651 9712

WR
Local storm report, May 12, 12:47 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             4 S MEEKER              35.43N 96.89W
05/12/2016  E1.00 INCH       POTTAWATOMIE       OK   BROADCAST MEDIA

            QUARTER SIZED HAIL

&&

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:10 PM CDTSpecial Weather StatementOUNStephens35 min
May 11, 10:16 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens44 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens29 min
May 11, 10:56 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens49 min
May 11, 10:58 PM CDTSpecial Weather StatementOUNMcClain32 min
May 11, 11:01 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
May 11, 11:34 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
May 11, 11:36 PM CDTSpecial Weather StatementOUNPottawatomie24 min
May 11, 11:40 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie35 min
May 11, 11:57 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, Grady, McClain, Pottawatomie3 hr
May 11, 11:58 PM CDTSpecial Weather StatementOUNBeckham32 min
May 12, 12:12 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pontotoc, Pottawatomie, Seminole48 min
May 12, 12:19 AM CDTSpecial Weather StatementOUNNoble26 min
May 12, 12:24 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa51 min
May 12, 12:33 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie42 min
May 12, 12:37 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson38 min
May 12, 1:11 AM CDTSevere Thunderstorm WarningOUNComanche, Greer, Jackson, Kiowa49 min
May 12, 1:13 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman47 min
May 12, 1:43 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole47 min
May 12, 1:47 AM CDTAreal Flood AdvisoryOUNGarvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole118 min
May 12, 1:52 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman24 min
May 12, 1:58 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa47 min
May 12, 2:07 AM CDTSpecial Weather StatementOUNLincoln23 min
May 12, 2:18 AM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma, Pottawatomie3 hr
May 12, 2:24 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc51 min
May 12, 2:37 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Tillman38 min
May 12, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens33 min
May 12, 3:13 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens47 min
May 12, 3:32 AM CDTSpecial Weather StatementOUNAtoka, Coal43 min
May 12, 3:21 AM CDTSpecial Weather StatementOUNClay24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.